New student - motion sickness

Philip Greenspun's Homepage : Philip Greenspun's Homepage Discussion Forums : Aviation : One Thread
Notify me of new responses
Hi Philip,

I've just begun taking flying lessons at my local airport. However, I find myself becoming
motion sick throughout the course of the lesson. I haven't thrown up yet but I do get
nauseous and find it distracting. I never had a problem being a passenger in any aircraft,
airliner or general aviation.

Do you have any tips on dealing with this? Will it subside?



-- Wolf Hatter, May 3, 2011


This is very common, even among military fighter pilots, and you will build up a tolerance to it. How much is your instructor on the controls? The right answer should be "never", basically. An instructor who can talk you through maneuvers is much more effective and also you're much less likely to get sick if you're doing all of the flying. An instructor who can't explain how to do a steep turn but instead must demo it... that's a recipe for motion sickness in almost anyone.

-- Philip Greenspun, May 3, 2011

I've heard lots of reports of ginger pills working well for motion sickness. I've not tried it myself since I haven't been affected by motion sickness during lessons, so YMMV.

-- Adam Sechrest, May 3, 2011

Try sea sickness bands first. They are safe, don't cause fatigue, and are permitted by the FAA.

I agree with Phil, you are less likely to get seasick if you are the one on the controls.

The FAA does permit student pilots who are flying dual with an instructor to use medications like bonine and scopalamine patches for a short time to try and decondition yourself. You can only use these temporarily, and only while flying with an instructor. But for some people having a couple of flights while on meds helps them get their "air legs", and you will be fine without the meds after that.

Good luck! Jim Little Jr. MD FAA Senior AME

-- Jim Little, May 7, 2011